Red Cross offering offering online opioid overdose response classes
The Red Cross announced it will provide online classes to teach people how to properly deal with an opioid overdose
WASHINGTON — The number of people in Boulder County who were treated for heroin misuse increased by 128 percent between 2010 and 2016, resulting in more than 191 deaths and making opioid-related deaths more common than deaths in car accidents, according to Boulder County Public Health.
In response to this growing problem, the Red Cross announced it will provide online classes to teach people how to properly deal with an opioid overdose.
"This is a reality in our world and the opportunity to save someone's life is there if you have the right training," said Bill Fortune, a regional communications specialist for the Red Cross. "We recently had one occasion in North Carolina, during Hurricane Florence, where we had to save someone in our shelters using the Narcan nasal spray and quickly put together a class for our volunteers."
"You are the help until help arrives."— Amanda Aguilar KSN (@AAguilarKSN) November 19, 2018
A new online course by the American Red Cross teaches you how to identify signs of a suspected opioid overdose and provide care before EMS arrives. --> https://t.co/brsulhR3G3 pic.twitter.com/7kSKKjGvOu
From the volunteer class came a 45-minute online course open to the public that provides content on how to identify the signs and symptoms of a suspected opioid overdose and the appropriate care to provide.
"I've seen a lot of opioid overdoses and it's a bit of a helpless feeling when you see someone struggling to breathe and you know they're otherwise a fairly healthy human being with their whole life in front of them," said Sandy Hilliker, the health service lead for the Red Cross' Northern Colorado chapter. "You have to respond very quickly, and have the right resources and knowledge."
In addition to saving a life, Hilliker, who has 47 years of experience as a nurse, said teaching the public to respond to overdoses could save thousands of dollars for local hospitals, who have to go through the expensive process of intake for those who overdose, even though their treatment is fairly uncomplicated and often only requires naloxone products—including a nasal atomizer, Narcan Nasal Spray and the Evzio auto-injector—to temporarily reverse the effects of an opioid overdose.
While products like Narcan can reverse the effects of an overdose, more serious cases can lead to cardiac arrest, resulting in the need for CPR and emergency services. For that reason, the Red Cross also encourages those who take the opioid overdoes class to take the free Red Cross CPR/AED course, which could keep someone suffering from an overdose alive until emergency services arrive.
People can register and access the opioid course at redcross.org/take-a-class/opioidoverdose. The free CPR classes are offered at 1808 N. Boise Ave., Suite 110 in Loveland.